Prevent Mishaps With Meds That Patients Need to Mix Before Use

Meds that PATIENTS must dilute or reconstitute (cholestyramine, PEG bowel preps, liquid potassium chloride, etc) will cause a stir.

These types of meds are prone to mishaps...since they rely on the patient to mix the medication in water or another liquid.

In a recent case, a caregiver didn't add water to a child's sertraline oral solution (Zoloft) before administration...and the child experienced numbness of the mouth and tongue from the undiluted med.

Take steps to prevent similar errors. Failure to properly dilute or reconstitute a med can lead to over- or underdosing, side effects, etc.

Ask your pharmacist about including additional directions on the Rx label if a patient will need to mix the med before use.

For example, labeling Nexium 10 mg oral powder with the sig "Mix one packet with one tablespoonful (15 mL) of water, then drink once daily"...instead of "Take one packet daily"...may avoid misunderstandings.

Apply a "dilute before administration" or "mix with water" auxiliary label...and consider highlighting the instructions...as added reminders for patients and caregivers.

But don't place labels over instructions on the original med container. The package may list other important tips for mixing.

Send patients to the pharmacist for counseling on how to dilute or reconstitute their Rx. In some cases, a special diluent is needed.

For instance, some nebulizer solutions (albuterol 0.5%, etc) need to be diluted with sterile 0.9% saline. Using regular water could lead to contamination or make the patient's breathing worse.

Ensure that other meds...such as antibiotic suspensions (cefdinir, etc), Quillivant XR (methylphenidate ER), and BenzaClin (benzoyl peroxide/clindamycin)...are properly mixed BEFORE they leave the pharmacy.

For more ways to avoid mix-ups with meds that must be diluted or reconstituted, see our tech tutorial, Preventing Med Errors.

Key References

  • ISMP Med Safety Alert! Community/Ambul Care 2018;17(12):1-5
  • ISMP Med Safety Alert! Community/Ambul Care 2018;17(4):1-4
  • ISMP Med Safety Alert! Community/Ambul Care 2017;16(5):1-4
Pharmacy Technician's Letter. August 2019, No. 350811



Exclusive Subscriber Content

  • Best in class medication learning
  • Concise recommendations
  • Hundreds of practical resources

Subscribe Now Learn More

Login to access this content.

Login